Kansas, 2007

Winter Storm and Winter Weather in Kansas, April 5, 2007

April 5, 2007 · NWS ICT · 13 events in 13 counties and zones

A backdoor cold front pushed southwestward into portions of Central through Southeast Kansas during the morning hours of April 5th. This front eventually stalled out and interacted with an upper level system to spawn a rather intense and narrow band of snow.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A backdoor cold front pushed southwestward into portions of Central through Southeast Kansas during the morning hours of April 5th. This front eventually stalled out and interacted with an upper level system to spawn a rather intense and narrow band of snow. The band of snow stretched from Russell and Lincoln counties southeastward, intensified across Saline, McPherson and Marion counties before losing steam across Greenwood and Elk counties. The heaviest, most intense snow fell from southwest Saline County to southeast Marion County and encompassed the northeast two-thirds McPherson County. This area saw 6 to 8 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 5, 10:43 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 5, 10:43 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1143 AM CDT THU APR 5 2007

.UPDATE...
FORECAST IS PRETTY MUCH ON TRACK...REGARDING TREND IN THE
DEVELOPING SNOW ACROSS CENTRAL KANSAS. ACCUMULATIONS WILL
BE DEPENDENT ON RATE OF FALL AND AIR/GROUND TEMPERATURES
THIS AFTERNOON. HOWEVER LATEST MODEL DATA AND SURFACE
OBSERVATIONS SUGGEST WE MAY INDEED APPROACH THE GOING
FORECAST AMOUNTS BY VERY LATE IN THE AFTERNOON.

KED

&&

.PREV DISCUSSION... /ISSUED 257 AM CDT THU APR 5 2007/

SYNOPSIS...
SHORT-MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH SATURDAY. MODELS
CONTINUE TO SHOW UPPER PATTERN AMPLIFYING...WITH STRONG POLAR
VORTEX BECOMING REINFORCED OVER THE NORTHEAST CONUS AND UPPER
RIDGING FROM THE NORTHWESTERN STATES UP THROUGH WESTERN CANADA. A
MODIFIED POLAR SURFACE ANTICYCLONE WILL CONTINUE TO BUILD
SOUTHWARD FROM SOUTH CENTRAL CANADA THROUGH THE PLAINS. A MID-LEVEL
BAROCLINIC ZONE WILL BE DRAPED ACROSS THE CENTRAL PLAINS IN A
NW-SE ORIENTED ALIGNMENT.

DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIPITATION TYPE/AMOUNTS TODAY INTO
TONIGHT...AND OTHERWISE TEMPERATURES OVER THE NEXT SEVERAL DAYS.

TODAY-SATURDAY:
SHORTWAVE TROF MOVING INTO WY EARLY THIS AM (PER SATELLITE) WILL
SLIDE SOUTHEASTWARD ACROSS KANSAS TODAY INTO THIS EVENING. GFS AND NAM-
WRF INDICATE ABOUT A 3 TO 5 HOUR PERIOD OF STRONG ISENTROPIC LIFT
AND MID-LEVEL FN CONVERGENCE (FRONTOGENESIS) WITHIN THE MID-LEVEL
BAROCLINIC ZONE AS THE SHORTWAVE MOVES ACROSS. THERE IS ALSO
STRONG OMEGA WITHIN THE -12 TO -18 CELSIUS DENDRITIC GROWTH ZONE
WITH LAPSE RATES SHOWING SOME INSTABILITY. FORECAST TEMPERATURES
(MID-UPPER 30S) AND VERY WARM SOIL TEMPERATURES (50S) ARE
GENERALLY POOR FOR ACCUMULATING SNOWFALL IN CENTRAL KS. HOWEVER IF
THE SNOW COMES DOWN MODERATE-HEAVY FOR A FEW-SEVERAL HOURS IN
CENTRAL KS WHICH IS POSSIBLE...COULD SEE A QUICK INCH OR TWO
ACCUMULATION MAINLY ON GRASSY SURFACES. PRUDENCE MAY DICTATE
KEEPING CURRENT MARGINAL WINTER WEATHER ADVISORY GOING TODAY GIVEN
THE VERY WARM MARCH...AND MAY EXPAND INTO HARVEY/RENO COUNTIES.
FURTHER SE INTO OUR FORECAST AREA...JUST NOT CONFIDENT WE WILL
EXPERIENCE ANY ACCUMULATIONS WITH EVEN WARMER HIGHS TODAY AND
RAIN/SNOW MIX BEFORE CHANGEOVER.

MODELS HINT THAT LOW-MID LEVEL CLOUDS MAY LINGER TONIGHT KEEPING
LOWS FROM BOTTOMING OUT TOO MUCH. NEVERTHELESS A COLD NIGHT IN
STORE (UPPER 20S/LOWER 30S). MID-LEVEL BAROCLINIC ZONE PROGGED TO
GRADUALLY SLIDE SOUTHWESTWARD TO OVER THE CENTRAL/SOUTHERN HIGH
PLAINS FRIDAY-SATURDAY. THIS SHOULD ALLOW CLOUD COVER TO DIMINISH
IN OUR AREA ESPECIALLY FRIDAY NIGHT-SATURDAY. MUCH BELOW NORMAL
TEMPERATURES STILL APPEAR IN STORE FRIDAY-SATURDAY AND A HARD
FREEZE LOOKING HIGHLY PROBABLE FRI NIGHT AND SAT NIGHT WITH LOWS
WELL DOWN INTO 20S. RECORD LOWS ARE IN JEOPARDY BOTH NIGHTS.

SUNDAY-MONDAY:
GFS ENSEMBLES BEGIN TO DIVERGE SIGNIFICANTLY FROM THE ECMWF/UKMET
REGARDING HANDLING/TIMING OF SOUTHERN STREAM SHORTWAVE TROF IN THE
SOUTHWEST. GFS ENSEMBLE MEAN DROPS FEATURE INTO BAJA OF CA WHILE THE
UKMET/ECMWF PROGRESSIVELY MOVE THE WAVE INTO THE SOUTHERN PLAINS.
FORECAST UNCERTAINTY HIGH REGARDING EVOLUTION OF SOUTHERN BRANCH
WAVE. HOWEVER CONFIDENCE IS MEDIUM-HIGH THAT TEMPERATURES WILL MODERATE
BACK TOWARD NORMAL SEASONAL VALUES EARLY NEXT WEEK BASED ON MODEL
CONSISTENCY IN THIS REGARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  29  44  25 /  80  20  10  10
HUTCHINSON      38  28  43  24 /  90  20  10  10
NEWTON          39  28  43  24 /  90  20  10  10
ELDORADO        42  29  43  24 /  80  30  10  10
WINFIELD-KWLD   44  30  44  25 /  80  30  10  10
RUSSELL         35  27  41  23 /  90  20  10  10
GREAT BEND      36  28  42  24 /  90  20  10  10
SALINA          37  27  42  23 /  90  20  10  10
MCPHERSON       37  28  42  24 /  90  20  10  10
COFFEYVILLE     46  29  44  25 /  70  40  10  10
CHANUTE         45  28  43  24 /  70  40  10  10
IOLA            45  28  42  24 /  70  40  10  10
PARSONS-KPPF    46  29  43  24 /  70  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-
033-047>052-067-068.

&&
Hazardous weather outlook, Apr 5, 3:59 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT THU APR 5 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
459 AM CDT THU APR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOWFALL IS LIKELY ACROSS A LARGE PORTION OF CENTRAL
KANSAS AND PART OF SOUTH CENTRAL KANSAS TODAY. PLEASE REFER TO OUR
WINTER WEATHER ADVISORY FOR DETAILS. A MIX OF RAIN AND SNOW IS
EXPECTED ACROSS THE REST OF THE AREA TODAY INTO THIS
EVENING...WITH LITTLE OR NO ACCUMULATION.

LOW TEMPERATURES TONIGHT WILL BE IN THE UPPER 20S TO LOWER 30S
AREAWIDE. THIS WILL RESULT IN A CHANCE FOR A KILLING FREEZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DURING THE EARLY MORNING HOURS...BOTH SATURDAY AND SUNDAY...NEAR
RECORD LOW TEMPERATURES WELL DOWN IN THE 20S ARE FORECAST. THIS
WILL RESULT IN A HIGH PROBABILITY OF A KILLING FREEZE.

ON TUESDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
CENTRAL AND SOUTHEASTERN KANSAS. IT IS TOO EARLY TO DETERMINE IF
ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, Apr 5, 11:54 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT THU APR 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     SNOW             8 WNW BROOKVILLE        38.82N 98.00W
04/05/2007  M1.5 INCH        ELLSWORTH          KS   TRAINED SPOTTER

&&

KED
Local storm report, Apr 5, 12:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 PM CDT THU APR 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     SNOW             RUSSELL                 38.89N 98.85W
04/05/2007  E1.0 INCH        RUSSELL            KS   LAW ENFORCEMENT

            HEAVY SNOW AT TIME OF OBSERVATION. ROADS SNOW PACKED
            NORTH OF RUSSELL.

&&

KED
Local storm report, Apr 5, 12:03 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 PM CDT THU APR 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             LINCOLN                 39.04N 98.15W
04/05/2007  E1.0 INCH        LINCOLN            KS   LAW ENFORCEMENT

            ROADS SNOW PACKED AND SLUSHY IN SOUTHWEST PART OF COUNTY.

&&

KED
Local storm report, Apr 5, 12:04 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
104 PM CDT THU APR 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             LINCOLN                 39.04N 98.15W
04/05/2007  E1.0 INCH        LINCOLN            KS   LAW ENFORCEMENT

            ROADS SNOW PACKED AND SLUSHY IN SOUTHWEST PART OF COUNTY.

&&

KED
Local storm report, Apr 5, 12:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
108 PM CDT THU APR 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     SNOW             N LUCAS                 39.06N 98.54W
04/05/2007  M1.5 INCH        RUSSELL            KS   TRAINED SPOTTER

            SNOW IS COVERING GRASS AND STREETS ARE SLICK.

&&

BRW
Local storm report, Apr 5, 12:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
117 PM CDT THU APR 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     SNOW             5 SW ASH GROVE          39.11N 98.40W
04/05/2007  M1.5 INCH        LINCOLN            KS   TRAINED SPOTTER

            OBSERVER REPORTING 1/4 MILE VISIBILITY AND SNOW COVERED
            STREETS.

&&

BRW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Saline

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

A trained spotter measured 6 inches of wet snow in Brookeville.

Winter Storm, McPherson

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
McPherson forecast zone
Injuries
0 direct, 1 indirect
Property damage
$3,000
Reported by
Public
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

The public reported an estimated 8 inches of snow in Lindborg and 7 inches of snow 7 miles north of McPherson. Trained spotters measured 7 inches 7 miles north of Moundridge and 6.5 inches 7 miles north-northeast of McPherson. The snow cause numerous accidents. Most of the accidents were minor and did not cause any damage. One accident was serious as the car flipped over several times injuring the driver. He was transported to Hutchinson Hospital in serious condition. The Hutchinson Times contributed to this report.

Winter Storm, Marion

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

A trained spotter reported 6.5 inches of snow.

Winter Weather, Russell

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Russell forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A trained spotter measured 4 inches of snow in Russell.

Winter Weather, Lincoln

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The public reported 4 inches of snow in Sylvan Grove.

Winter Weather, Ellsworth

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Ellsworth forecast zone
Reported by
Trained Spotter
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A trained spotter measured 5 inches of snow in Kanopolis.

Winter Weather, Rice

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A trained spotter measured 2.5 inches of snow 1 mile north of Little River.

Winter Weather, Harvey

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Harvey forecast zone
Reported by
Trained Spotter
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A trained spotter measured 4 inches of snow in Hesston.

Winter Weather, Butler

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

A trained spotter measured 5 inches of snow 6 miles south-southwest of Cassoday.

Winter Weather, Sedgwick

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Sedgwick forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A trained spotter measured 2.3 inches of snow 4 miles northeast of Valley Center.

Winter Weather, Chase

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Chase forecast zone
Reported by
Trained Spotter
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

A trained spotter measured 1.5 inches of snow in Cottonwood Falls.

Winter Weather, Greenwood

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Greenwood forecast zone
Reported by
Trained Spotter
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

A trained spotter measured 3 inches of snow 5 miles north-northeast of Severy.

Winter Weather, Elk

When
April 5, 12:30 PM CST to 11:00 PM CST
Where
Elk forecast zone
Reported by
Trained Spotter
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

A trained spotter measured 2.5 inches of snow 5 miles southwest of Howard.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21915, 21916, 21917, 21921, 21923, 21925, 21926, 21930, 21931, 21932, 21933, 21935, 21936.